MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 4122201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 12/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a red blood cell exchange (rbcx) procedure they observed hemolysis at the beginning of the run in the connector.Normal saline, acda, and prbcs were attached and all the solutions were attached correctly.Per customer patient status "baseline" and no medical intervention occurred.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.6, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event. review of the relevant dlog does not indicate a conclusive root cause for the 6 occurrences of the alarm ¿cells were detected in plasma line from centrifuge¿.The first occurrence of this alarm happened 3 minutes into the procedure.In rbcx procedures, the system generates this alarm when signals from rbc detector are higher than 1.5.The alarm may occur for various reasons including air bubble(s) at the rbc detector, the entered patient hct was too low causing the cell interface to rise and cells to exit through the plasma line, a shift in fluid balance that caused the actual patient hct to increase as the procedure progressed, or occurrence of hemolysis.To respond to this alarm, the operator should look through the view port to see the position of the rbc interface.If the interface is too high or there are swirls of platelets in the plasma it is recommended to increase the patient hct by 3 percentage points.If the alarm recurs, increase the hematocrit by 3 percentage points again.The operator may increase the hct this way up to three times for a maximum increase of 9 percentage points.The input patient hct directly controls the pump flow rates which control the position of the interface.Additionally, it was noted the max inlet flow rate was configured to 100 ml/min and the actual inlet flow rate got up to 77 ml/min.A high inlet flow rate may cause the system to run at a lower packing factor causing the cells in the interface to be less packed.In rbcx the system targets a packing factor of 20 during the procedure.In order to maintain a packing factor of 20, the system modifies the speed of the centrifuge depending on the inlet flow rate set.The centrifuge is terumobct.Com limited to a maximum speed of 3000 rpm.And, in rbcx, if the inlet flow rate is greater than to 62ml/min, the centrifuges maximum speed will be reached and any flow rate higher than this will force the system to run at a packing factor less than 20.A lower packing factor can affect the cell separation in the connector.In the case of this procedure, dlog signals show the average packing factor was 14.4.However, analysis of the run data file cannot confirm if this contributed to the reported red plasma.Review of the aim images show the cell interface rose to the middle of the channel connector early in the procedure.During rbcx, the cell interface should remain near to bottom of the channel connector throughout the run.A higher cell interface in the channel connector indicates cells were building up in the centrifuge.A high cell interface may cause cells to exit through the plasma line and trigger the observed alarm.During rbcx, the aim system checks the light levels at both the top and bottom of the connector to identify any rbc spillover.However, it does not manage the interface position throughout the rbcx procedure.In this procedure the cell interface remained at the middle of the channel connector and did not rise to the top therefore, no interface alarm was raised by the aim system.The dlog showed rbc detector signals rose to a maximum of 1.8.Since the signals rose past the value of 1.5 the ¿cells were detected in plasma line from centrifuge¿ alarm was raised.In rbcx, a higher rbc detector signal generally signifies a darker color at the plasma line which in turn may indicate a greater cell presence.However, this detector signal cannot indicate what kind of cells are present in the plasma line and cannot confirm the occurrence of hemolysis.If hemolysis is suspected, it is important to consider if the patient condition may cause it and perform hemolysis testing to confirm.No clear root cause could be determined from analysis of the run data files.No issues were noted with the device.The correct alarms were raised, and safety systems remained in place.    investigation is in process, a follow-up report will be provided. .
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.6, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the relevant dlog does not indicate a conclusive root cause for the 6 occurrences of the alarm ¿cells were detected in plasma line from centrifuge¿.The first occurrence of this alarm happened 3 minutes into the procedure.In rbcx procedures, the system generates this alarm when signals from rbc detector are higher than 1.5.The alarm may occur for various reasons including air bubble(s) at the rbc detector, the entered patient hct was too low causing the cell interface to rise and cells to exit through the plasma line, a shift in fluid balance that caused the actual patient hct to increase as the procedure progressed, or occurrence of hemolysis.To respond to this alarm, the operator should look through the view port to see the position of the rbc interface.If the interface is too high or there are swirls of platelets in the plasma it is recommended to increase the patient hct by 3 percentage points.If the alarm recurs, increase the hematocrit by 3 percentage points again.The operator may increase the hct this way up to three times for a maximum increase of 9 percentage points.The input patient hct directly controls the pump flow rates which control the position of the interface.Additionally, it was noted the max inlet flow rate was configured to 100 ml/min and the actual inlet flow rate got up to 77 ml/min.A high inlet flow rate may cause the system to run at a lower packing factor causing the cells in the interface to be less packed.In rbcx the system targets a packing factor of 20 during the procedure.In order to maintain a packing factor of 20, the system modifies the speed of the centrifuge depending on the inlet flow rate set.The centrifuge is terumobct.Com limited to a maximum speed of 3000 rpm.And, in rbcx, if the inlet flow rate is greater than to 62ml/min, the centrifuges maximum speed will be reached and any flow rate higher than this will force the system to run at a packing factor less than 20.A lower packing factor can affect the cell separation in the connector.In the case of this procedure, dlog signals show the average packing factor was 14.4.However, analysis of the run data file cannot confirm if this contributed to the reported red plasma.Review of the aim images show the cell interface rose to the middle of the channel connector early in the procedure.During rbcx, the cell interface should remain near to bottom of the channel connector throughout the run.A higher cell interface in the channel connector indicates cells were building up in the centrifuge.A high cell interface may cause cells to exit through the plasma line and trigger the observed alarm.During rbcx, the aim system checks the light levels at both the top and bottom of the connector to identify any rbc spillover.However, it does not manage the interface position throughout the rbcx procedure.In this procedure the cell interface remained at the middle of the channel connector and did not rise to the top therefore, no interface alarm was raised by the aim system.The dlog showed rbc detector signals rose to a maximum of 1.8.Since the signals rose past the value of 1.5 the ¿cells were detected in plasma line from centrifuge¿ alarm was raised.In rbcx, a higher rbc detector signal generally signifies a darker color at the plasma line which in turn may indicate a greater cell presence.However, this detector signal cannot indicate what kind of cells are present in the plasma line and cannot confirm the occurrence of hemolysis.If hemolysis is suspected, it is important to consider if the patient condition may cause it and perform hemolysis testing to confirm.No clear root cause could be determined from analysis of the run data files.No issues were noted with the device.The correct alarms were raised, and safety systems remained in place.The terumo bct service tech did a successful auto test and saline run for functional checkout for the device.The service engineer also cleaned the gear train slider and greased the filler latch.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
verenia oliver
10810w. collins ave
lakewood, CO 80215
MDR Report Key23959597
Report Number1722028-2026-00005
Device Sequence Number17545631
Product Code LKN
UDI-Device Identifier05020583122208
UDI-Public05020583122208
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4122201
Device Lot Number2509013141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2025
Supplement Date Received by Manufacturer03/06/2026
03/13/2026
04/17/2026
05/28/2026
Initial Report FDA Received Date01/05/2026
Supplement Report FDA Received Date03/12/2026
04/06/2026
04/30/2026
06/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/01/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age34 YR
Patient SexMale
Patient Weight79 KG